Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2003, 11:59 AM CDT for Union County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 11:59 AM CDT (16:59 UTC)
- Expired
- Jul 18, 2003, 12:15 PM CDT
- In force
- 16 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Union County, IL
The radar
The Paducah radar (KPAH), 56 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 6:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 18, 9:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129
WUUS53 KPAH 181659
SVRPAH
ILC181-181715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UNION COUNTY IN SOUTHERN ILLINOIS
* UNTIL 1215 PM CDT
* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTH OF DONGOLA...OR ABOUT 5 MILES
SOUTHEAST OF ANNA...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE ANNA AND MILL CREEK
DAMAGING WINDS ARE EXPECTED WITH THIS LINE OF STORMS. TAKE COVER IN A
SUBSTANTIAL SHELTER. THESES STORMS HAVE DOWNED TREES IN WOLF LAKE
AND ALTO PASS.
THIS WARNING IS AN EXTENSION OF TIME TO THE PREVIOUS WARNING.
LAT...LON 3736 8942 3744 8929 3753 8913 3744 8905
3734 8905 3734 8938
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 AM CDT, 9 hours 59 minutes earlier.
Area forecast discussion, Jul 18, 2:00 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 AM CDT FRI JUL 18 2003 MODELS HAVE COME INTO AGREEMENT ON BRINGING FRONT/POPS THRU FA TODAY. SWARD DIVING MCS IS EXPECTED TO CONTINUE TO SAG SOUTH THIS AM AND SHOULD AFFECT NRN TIER OF FA. EXPANSIVE CLOUD SHIELD WL THEN BE OVER FA AND MAY INHIBIT PM CONVECTIVE CHANCES. THEREFORE THINK BEST CHC IS PROBABLY W/DECAYING MCS AND AS SUCH WL COMPROMISE ON MOS POPS AND GO MIDDLE OF ROAD CHC CAT APPROACH...PER GOING ZFP. WL LIKEWISE COMPROMISE ON HIGHS TODAY AS MAV MOS SOCKS FA IN CLOUD COVER W/ONLY L80S WHILE FWC MOS SUGGESTS SOME CLOUD COVER BUT SOARS TEMPS INTO L90S. THINK ACTUAL TEMP WL BE SOMEWHERE IN BETWEEN. BOTH ETA/GFS AGREE FRONT IS THRU FA BY 00Z AND RESPOND W/MOS POPS BLO 20 PERCENT...SO WE HAVE ELIMINATED THE TONIGHT POP. SRN TIER COULD END UP RETAINING EARLY EVENING MENTION BUT W/NW FLOW PATTERN ESTABLISHED THINK CHANCES ARE PRETTY DECENT FRONT WL MAKE IT THRU BY 00Z. EVEN SO NEW MOS GUIDANCE DOES NOT SHOW A SIGNIFICANT COOL OFF IN TEMPS OR TDS BEHIND FRONT EVEN AS HIGH BUILDS DOWN W/NLYS. AFTER THAT NEXT BEST CHC PCPN IS W/SUN NIGHT-MON FRONTAL SYSTEM. WITH EXTENDED DATA STILL TRICKLING IN...WL AWAIT ITS ENTIRETY...BUT FOR NOW DONT SEE MUCH TO MAKE MAJOR CHANGES TO GOING EXTENDED. .PAH...NONE.
Hazardous weather outlook, Jul 18, 10:10 AM CDT, 1 hour 49 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1010 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS. SOME OF THE STORMS WILL BE ORGANIZED INTO LINES...WHICH MAY PRODUCE DAMAGING WIND GUSTS. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE ACROSS SOUTHEAST MISSOURI...EXTREME WESTERN KENTUCKY...AND AREAS WEST OF INTERSTATE 57 IN SOUTHERN ILLINOIS. ELSEWHERE...INCLUDING SOUTHWEST INDIANA AND THE EVANSVILLE TRI STATE AREA...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. STAY TUNED TO THIS STATION FOR THE LATEST SEVERE WEATHER WATCHES AND WARNINGS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE LATE SUNDAY...AHEAD OF THE NEXT COLD FRONT...WHICH IS EXPECTED TO MOVE SOUTH OF THE REGION MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED IN SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI...AND MAY BE REQUESTED ELSEWHERE TODAY. YORK
In the hours before
Special weather statement, Jul 18, 7:04 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE PADUCAH KY 704 AM CDT FRI JUL 18 2003 ILZ080-081-084>086-088>094-KYZ001>007-MOZ076-086-087-100-107-109>112- 114-181700- ALEXANDER-BALLARD-BOLLINGER-BUTLER-CAPE GIRARDEAU-CARLISLE-CARTER- FRANKLIN-FULTON-GRAVES-HARDIN-HICKMAN-JACKSON-JOHNSON-LIVINGSTON- MASSAC-MCCRACKEN-MISSISSIPPI-NEW MADRID-PERRY IL-PERRY MO-POPE- PULASKI-SALINE-SCOTT-STODDARD-UNION IL-WAYNE MO-WILLIAMSON- INCLUDING...CAIRO...CAPE GIRARDEAU...CARBONDALE...HARRISBURG... MARION IL...MAYFIELD...PADUCAH...PERRYVILLE...POPLAR BLUFF...SIKESTON 704 AM CDT FRI JUL 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 757 IN EFFECT UNTIL NOON... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL NOON FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS. IN SOUTHEAST MISSOURI...CARTER...WAYNE...BUTLER...BOLLINGER... STODDARD...NEW MADRID...PERRY...CAPE GIRARDEAU...SCOTT...AND MISSISSIPPI. IN WESTERN KENTUCKY...LIVINGSTON...MCCRACKEN...GRAVES...BALLARD... CARLISLE...HICKMAN...AND FULTON. IN SOUTHERN ILLINOIS...PERRY...FRANKLIN...SALINE...HARDIN... JACKSON...WILLIAMSON. ..POPE...UNION...JOHNSON....ALEXANDER...AND MASSAC. THIS INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...FRANKLIN... SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM WATCH NUMBER 756...WHICH EXPIRED AT 1000 AM. THEY ARE NOW UNDER SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON. ILZ075>077-082-083-087-181500- EDWARDS-GALLATIN-HAMILTON-JEFFERSON-WAYNE IL-WHITE- INCLUDING...MOUNT VERNON IL 704 AM CDT FRI JUL 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 756 IN EFFECT UNTIL 1000 AM... THE SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA REMAINS IN EFFECT UNTIL 1000 AM FOR THE FOLLOWING COUNTIES IN SOUTHERN ILLINOIS... JEFFERSON...WAYNE...EDWARDS...HAMILTON...WHITE...AND GALLATIN. THIS NO LONGER INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY... FRANKLIN...SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM WATCH NUMBER 756. THEY ARE NOW INCLUDED UNDER SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.
Special weather statement, Jul 18, 7:10 AM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE PADUCAH KY 710 AM CDT FRI JUL 18 2003 ILZ080-081-084>086-088>094-KYZ001>007-MOZ076-086-087-100-107-109>112- 114-181700- ALEXANDER-BALLARD-BOLLINGER-BUTLER-CAPE GIRARDEAU-CARLISLE-CARTER- FRANKLIN-FULTON-GRAVES-HARDIN-HICKMAN-JACKSON-JOHNSON-LIVINGSTON- MASSAC-MCCRACKEN-MISSISSIPPI-NEW MADRID-PERRY IL-PERRY MO-POPE- PULASKI-SALINE-SCOTT-STODDARD-UNION IL-WAYNE MO-WILLIAMSON- INCLUDING...CAIRO...CAPE GIRARDEAU...CARBONDALE...HARRISBURG... MARION IL...MAYFIELD...PADUCAH...PERRYVILLE...POPLAR BLUFF...SIKESTON 710 AM CDT FRI JUL 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 757 IN EFFECT UNTIL NOON... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL NOON FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS. IN SOUTHEAST MISSOURI...CARTER...WAYNE...BUTLER...BOLLINGER... STODDARD...NEW MADRID...PERRY...CAPE GIRARDEAU...SCOTT...AND MISSISSIPPI. IN WESTERN KENTUCKY...LIVINGSTON...MCCRACKEN...GRAVES...BALLARD... CARLISLE...HICKMAN...AND FULTON. IN SOUTHERN ILLINOIS...PERRY...FRANKLIN...SALINE...HARDIN... JACKSON...WILLIAMSON...POPE...UNION...JOHNSON....ALEXANDER...AND MASSAC. THIS INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...FRANKLIN... SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM WATCH NUMBER 756...WHICH EXPIRED AT 1000 AM. THEY ARE NOW UNDER SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON. ILZ075>077-082-083-087-181500- EDWARDS-GALLATIN-HAMILTON-JEFFERSON-WAYNE IL-WHITE- INCLUDING...MOUNT VERNON IL 710 AM CDT FRI JUL 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 756 IN EFFECT UNTIL 1000 AM... THE SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA REMAINS IN EFFECT UNTIL 1000 AM FOR THE FOLLOWING COUNTIES IN SOUTHERN ILLINOIS... JEFFERSON...WAYNE...EDWARDS...HAMILTON...WHITE...AND GALLATIN. THIS NO LONGER INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY... FRANKLIN...SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM WATCH NUMBER 756. THEY ARE NOW INCLUDED UNDER SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.
Special weather statement, Jul 18, 7:35 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE PADUCAH KY 735 AM CDT FRI JUL 18 2003 ILZ080-081-084>086-088>094-KYZ001>007-MOZ076-086-087-100-107-109>112- 114-181700- ALEXANDER-BALLARD-BOLLINGER-BUTLER-CAPE GIRARDEAU-CARLISLE-CARTER- FRANKLIN-FULTON-GRAVES-HARDIN-HICKMAN-JACKSON-JOHNSON-LIVINGSTON- MASSAC-MCCRACKEN-MISSISSIPPI-NEW MADRID-PERRY IL-PERRY MO-POPE- PULASKI-SALINE-SCOTT-STODDARD-UNION IL-WAYNE MO-WILLIAMSON- INCLUDING...CAIRO...CAPE GIRARDEAU...CARBONDALE...HARRISBURG... MARION IL...MAYFIELD...PADUCAH...PERRYVILLE...POPLAR BLUFF...SIKESTON 735 AM CDT FRI JUL 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 757 IN EFFECT UNTIL NOON... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL NOON FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS. IN SOUTHEAST MISSOURI...CARTER...WAYNE...BUTLER...BOLLINGER... STODDARD...NEW MADRID...PERRY...CAPE GIRARDEAU...SCOTT...AND MISSISSIPPI. IN WESTERN KENTUCKY...LIVINGSTON...MCCRACKEN...GRAVES...BALLARD... CARLISLE...HICKMAN...AND FULTON. IN SOUTHERN ILLINOIS...PERRY...FRANKLIN...SALINE...HARDIN... JACKSON...WILLIAMSON...POPE...UNION...JOHNSON...ALEXANDER...AND MASSAC. THIS INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...FRANKLIN... SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM WATCH NUMBER 756...WHICH EXPIRED AT 1000 AM. THEY ARE NOW UNDER SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON. ILZ075>077-082-083-087-181500- EDWARDS-GALLATIN-HAMILTON-JEFFERSON-WAYNE IL-WHITE- INCLUDING...MOUNT VERNON IL 735 AM CDT FRI JUL 18 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 756 IN EFFECT UNTIL 1000 AM... THE SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA REMAINS IN EFFECT UNTIL 1000 AM FOR THE FOLLOWING COUNTIES IN SOUTHERN ILLINOIS... JEFFERSON...WAYNE...EDWARDS...HAMILTON...WHITE...AND GALLATIN. THIS NO LONGER INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY... FRANKLIN...SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM WATCH NUMBER 756. THEY ARE NOW INCLUDED UNDER SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.
Special weather statement, Jul 18, 9:00 AM CDT, 2 hours 59 minutes before
ILZ075-076-080-181430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 900 AM CDT FRI JUL 18 2003 ...THUNDERSTORMS WITH POSSIBLE GUSTY WINDS APPROACHING MOUNT VERNON ILLINOIS... AT 855 AM...A LINE OF THUNDERSTORMS EXTENDED FROM SALEM ILLINOIS... SOUTHWEST TO INTERSTATE 64. THE LINE WAS MOVING SOUTHEAST AT 30 MPH. EXPECT THE STORMS TO CROSS MOUNT VERNON ILLINOIS AROUND 930 AM...AND PINCKNEYVILLE BY 10 AM. A BRIEF PERIOD OF GUSTY WINDS MAY ACCOMPANY THE LEADING EDGE OF THE STORMS...WITH GUSTS TO AROUND 40 MPH POSSIBLE. THESE WINDS MAY BLOW DOWN SMALL TREE LIMBS AND BLOW LOOSE DEBRIS AROUND. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL NOON FOR MUCH OF SOUTHERN ILLINOIS. YORK
Special weather statement, Jul 18, 10:08 AM CDT, 1 hour 51 minutes before
ILZ075>077-080>094-KYZ001>012-MOZ076-086-087-100-107>112-114-181600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1008 AM CDT FRI JUL 18 2003 ...SEVERE THUNDERSTORM WATCHES 756 AND 757 HAVE BEEN CANCELLED... ...SEVERE THUNDERSTORM WATCH 758 IS IN EFFECT UNTIL 3PM CDT AND REPLACES WATCHES 756 AND 757... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 3PM CDT FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS. IN SOUTHEAST MISSOURI...CARTER...RIPLEY...WAYNE...BUTLER...PERRY... BOLLINGER...STODDARD...CAPE GIRARDEAU...SCOTT...MISSISSIPPI...AND NEW MADRID. IN SOUTHERN ILLINOIS...ALEXANDER...PULASKI...MASSAC...POPE... HARDIN...JACKSON...WILLIAMSON...SALINE...GALLATIN...PERRY... FRANKLIN...HAMILTON...WHITE...JEFFERSON...UNION...JOHNSON...AND WAYNE. IN WESTERN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON... MCCRACKEN...GRAVES...MARSHALL...CALLOWAY...LIVINGSTON...LYON... CRITTENDEN...AND TRIGG. JAP
Local storm report, Jul 18, 11:22 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1116 AM CARBONDALE IL 63 MPH TSTORM WIND
07/18/03 JACKSON 63 MPH GUST MEASURED BY
CARBONDALE AIRPORT /MDH/
AUTOMATED SYSTEM
MYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:23 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 52 min |
| Jul 18, 10:58 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 62 min |
| Jul 18, 11:16 AM CDT | Severe Thunderstorm Warning | PAH | Union | 44 min |
| Jul 18, 11:48 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Pulaski | 27 min |
| Jul 18, 12:15 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Massac, Pulaski | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.